Discussions that mention synthroid

Thyroid Disorders board


a couple of months ago, i was diagnosed with hypo. after some people suggested that i get more testing done to find out exactly what was going on, i pushed for (and got) the other tests that aren't initially done...the ft3, antibodies, etc.

found out i have hashimoto's. the only numbers i recall are my tsh levels...9.8 and then a few weeks later, 9.4. dr said ft3 and ft4 and such were normal. i realize i need to get these results to make sure they're not just normal to him, but for me.

my dr had started me on 50mcg of synthroid (generic). i felt really awful for a couple of weeks on this dose. major heavy chest, stomach cramping, headaches, and a whole slew of other issues.

he wanted to see if these side effects were a result of the dose. he took me off, and the side effects went away. he started me back on synthroid at 12.5mcg. then increased a week later to 25mcg. and now i'm up to 50mcg again. i'm waiting to feel a bit better. it's been more than a week.

i asked him about armour, and bc i'm with tricare, my choices for drs is limited. he said he prefers not to use it (and has never prescribed it) bc of the lack of consistency in the actual hormones in each batch. did some research of my own and found that this is true of synthroid as well.

*this is long. sorry. :o*

i am moving in a few weeks to alaska, so i will have a whole new dr to deal with, and i'm waiting to attack the armour issue until i get there.

i was wondering...assuming my ft3 is okay, would staying on synthroid be just fine? with the hashimoto's does this matter? would armour be more beneficial or at least adding something else to the synthroid?

also, i have many other things going on. it's been suggested to me that i should get a referral (after the move) to see a rheumatologist to see if there are other underlying issues. i realize that joint pain is common with thyroid problems. but it's not just joints. it's in my whole body.

and the dry eyes and dry mouth. is this normal with it?

will the carpel tunnel and other joint pain subside once i reach my optimal level?

and will my hair ever start to grow back? i put off getting tested for so long, and it is partially my fault it got as bad as it did (all the symptoms). i know that hair loss is a possible side effect of synthroid. how will i know if the synthroid is making it never grow back in vs it just being that i'm not optimal?

sorry for the bombardment of questions. i bought a couple of books to do some reading...one of s****n's, and another where she writes the forward for some dr who has a specific treatment using certain percentages of t3 and t4...the name escapes me.
Congrats on being so well-informed already! It takes an educated patient to get the best thyroid care. Sometimes it takes a pushy one too. ;)

Your current doc is a thyroid dolt if he believes Armour is any less "consistent" than any other thyroid supplement. It's made according to stringent USP standards and is probably more consistent from batch to batch than most T4 drugs. But you know that.

If your FT3 is at a good level, you might squeak by with a T4 drug. If you want to try that, I recommend you start on a name brand instead of generic. It isn't that generics can't be as good as brands, but you have more chance of being given a different generic at refill time. And that's a bad thing.

It may be that you didn't give yourself time enough to adjust to the generic T4, but it may be it would never have agreed with you. It usually takes a very long time to feel great after you start treatment. Thyroid hormone is slow-acting, and it generally takes several dose increases with 6-8 weeks in between them before you feel yourself again. And that means 6 months at a minimum. It took me a full year before I was my old "normal".

Synthroid didn't work for me. I was hypersensitive to it, so that the smallest therapeutic dose sent my FTs to the hyper range. I haven't had that problem once while taking Armour. It's more "gentle" on my system, apparently. It may be that another brand of T4 other than Synthroid would have worked, but I don't have to find out.

We can't tell you which symptoms will subside once your levels are optimized. Not every possible thyroid-related symptom ends up actually being caused by thyroid. But any ones that are will improve when you get to your 'magic' dose.

The dry mouth and eyes sound more like Sjogren's syndrome than hypoT. But... Hashi's is an autoimmune disease. Because you have that, you're more predisposed to have other AI disorders... like Sjogren's.

The book about "percentages" may be Ken Blanchard's... I can't remember the name. I know his recommendation of T3:T4 ratio is lower than Armour's, and I never could figure out what I should be taking in his opinion. My math isn't that good. ;)

Anyway... Keep reading! And good luck finding a really great doc to treat you!